OR WAIT 15 SECS
Lisette Hilton is president of Words Come Alive, based in Boca Raton, Florida.
National report - What we ingest - whether medication, food or drink - can affect the skin barrier.
What goes in must come out, but not necessarily in the skin. Some people may believe what they consume is reflected in their skin, but adverse effects to the skin are generally limited to certain medications and usually to people who have existing skin and other diseases.
No worries for many
Dr. Waldorf says many patients who have dry skin think they need to drink more water.
"What they do not realize is that excess water is excreted. Urine that is light in color means the average, healthy person is generally drinking enough water," she tells Dermatology Times. "Another way to tell is if you pinch your skin - say on your arm - and it bounces right back, you are hydrated."
Most healthy people who eat a well-balanced diet, with appropriate nutrients, should have a healthy skin barrier. Still, Dr. Waldorf might recommend a multivitamin for overall health for patients who she says are on the go. For those patients who do not eat enough fish, she recommends a mercury-free, deepwater omega III supplement.
"Otherwise what you eat as a healthy person does not really have a lot of effect on your skin barrier," she says.
Meds and skin
Patients who take some medications, however, could have problems with skin barrier function.
Accutane (Roche) is one, according to Dr. Waldorf, that alters the skin's keratinization process and oil glands.
"Accutane patients can have severely dry skin and might get fissures and areas of eczematous dermatitis," Dr. Waldorf says.
"Patients' skin normalizes a month or two after they discontinue their five-month course of Accutane. For those patients, we generally recommend that they discontinue all other topical acne medicines and use moisturizers. Often these patients will have fissured lips, so we use heavy ointments, such as Vaseline (products)."
People on lipid-lowering drugs might experience increased dryness because of a potential effect on the lipid barrier. Dr. Waldorf often recommends that they intensify their dry-skin care, or external hydration.
Diuretics can cause people to dehydrate, resulting in skin dryness.
"That, again, is one of those issues we see in elderly people when we lift the skin on their arms and it tents, indicating the patient is dehydrated," she says.
Long-term antibiotic or immunosuppressant medication use in people who are overweight and have skin folds is likely to cause intertrigo and candidiasis infections, which result in the breakdown of the skin barrier, she says.
"Obviously, a patient on long-term prednisone can have skin thinning, which will have additional implications reducing skin barrier function," Dr. Waldorf says.
"The other class of patients to watch out for is those who are on drugs that make them photosensitive, such as tetracycline derivatives or diuretics. If they go out and get burnt, that is going to be a big disruption of their skin barrier."
Patients who have diseased skin could be more vulnerable to skin complications from what they ingest.
People with atopic dermatitis have nonintact skin, by definition, Dr. Waldorf says.
It is controversial whether adjusting the diets of some atopic dermatitis patients with food allergies might help reduce their symptoms.
"There are some pediatric dermatologists and allergists who believe that if you give these young children a reduced, limited diet, where you gradually add foods, you may reduce the reactivity," Dr. Waldorf says.